Phone

Expert Opinions

Expert Opinions Archive
My bottle of St. John's wort warns it may cause bad sunburns, but I've never had a problem with that. I'm planning a Colorado ski vacation this winter. Should I be worried?

A.B., via WholeHealthMD.com



It's probably not necessary to worry too much about potential sunburns if you're taking the antidepressant herb St. John's wort. Sun-induced skin rashes have been reported in cattle that graze on the plant, prompting cautions that fair-haired people who take the herb avoid excessive sun exposure. And one study found that people with AIDS who received high doses of hypericin, an active ingredient in St. John's wort, are particularly susceptible to light-induced toxicity (Annals of Internal Medicine, 3/16/99). But millions take St. John's wort without ill effect.

Like many herbs, St. John's wort tends to be safe, though adverse reactions occur rarely. Dr. Geoffrey Bove of Harvard Medical School saw a 35-year-old woman who developed stinging hand and facial pain after taking 500 mg of the herb daily for four weeks (Lancet, 10/3/98). "She came to us after sunbathing caused the pain to spread to her arms and legs," he reports. "Symptoms disappeared over the next two months once she stopped taking the herb."

If you suspect any herb is causing a toxic reaction, stop taking it and call your doctor. Serious reactions should also be reported by you or your doctor to the FDA Medwatch program at 1-800-FDA-1088 (www.fda.gov/medwatch).

In the meantime, many experts advise: Wear sunscreen.

> Printer-friendly Version Return to Top